Michigan, 2017

Damaging Wind in Michigan, June 17, 2017

June 17, 2017 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging wind gusts estimated at up to 70 mph in southeast Gratiot county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced damaging wind gusts estimated at up to 70 mph in southeast Gratiot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 17, 2:28 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 2:28 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EDT Sat Jun 17 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 328 PM EDT Sat Jun 17 2017

A cold front will move across Lower Michigan Sunday paving the way
for a few days of much cooler and drier air across the state. We'll
likely see showers and thunderstorms tonight ahead of the front, a
few of which could produce strong winds and torrential rain.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Jun 17 2017

Forecast concerns deal with convective trends tonight and Sunday.

Mesoanalysis shows much of the convective inhibition has eroded.
We're sitting on 1500-2000j/kg SBCAPE and Li's near -3c. A ribbon of
higher PWATs exists from Saginaw Bay to Grand Haven...in the area of
the current showers and thunderstorms. We'll likely see an uptick in
convective activity this afternoon and tonight, especially if we can
increase heating as clouds thin from the south.

Low pressure moves northeast toward the cwa and drags a cold front
with it. We could see quite a bit of rain again across the central
cwa. Additionally, shear values near 40kts could result in strong to
perhaps severe storms, especially over the southeast cwa ahead of
the low. These showers and storms will linger into Sunday until the
cold front moves through.

Cooler and drier air will flow over the cwa Monday and monday night
with dewpoints falling back into the lower 50s.

.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Jun 17 2017

Models have been consistent showing a decent shortwave in the
northwest flow aloft passing through the state on Tuesday. H5 temps
associated with this feature are progged to be near -20C, which
supports the possibility of some hail with any stronger storms at
peak heating.

Consistency also still exists for a dry day on Wednesday with a
brief period of surface ridging. However a returning warm front from
the southwest will bring back the threat of showers and tstms
Wednesday night into Thursday.

Details become sketchy toward the end of the week as GFS/ECMWF
differ on handling of system moving across srn Canada. This system
eventually sends a cold front through the region, but timing and
strength of that front is unclear at this time. The ECMWF looks much
cooler than the GFS next for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 157 PM EDT Sat Jun 17 2017

Have decided to keep thunder out of the TAFs until after
midnight. Currently most of the shower/tstm activity is passing
north of the TAF sites and once the MCV currently over wrn lwr MI
is east of the area, subsidence in it's wake should limit
convective development.

Coverage of showers and storms is expected to increase later this
evening and continue overnight as the low level jet increases and
the cold front/upr shortwave trough approaches from the west. IFR
or lower conditions may develop if heavier rains set up over the
terminals.

Also, A band of MVFR cigs will likely accompany the cold frontal
passage late tonight/early Sunday morning, impacting any one TAF
site for 3-4 hours. South-southwest sfc winds will be 10-20 knots
today and tonight, shifting westerly Sunday morning.

&&

.MARINE...
Issued at 328 PM EDT Sat Jun 17 2017

No marine issues expected during the next few days. Cooler air will
arrive Sunday night and boost waves heights to 1 to 3 feet by
Monday.

&&

.HYDROLOGY...
Issued at 1202 PM EDT Sat Jun 17 2017

Showers and thunderstorms moved through West Michigan prior to
sunrise...with a swath of one to three inch amounts across
northern portions of Ottawa and Kent counties. The Rogue River at
Rockford rose almost 2 feet in a few hours this morning due to the
runoff from these storms...but has already started to fall.

Satellite shows mesoscale vortex over Chicago...with plenty of
moisture available ahead of this feature. Expect showers and
thunderstorms to develop this afternoon through tonight...and
maintain a southwest to northeast orientation along the axis of
highest precipitable water values. Heavy rainfall will definitely
be possible given the high moisture availability and increased
precipitation efficiency.

Could see quick rises on some of the smaller rivers across the
region through Sunday morning...but above bankfull rises are not
anticipated at this time.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...Meade
AVIATION...Meade
HYDROLOGY...MWS
MARINE...04
Hazardous weather outlook, Jun 17, 3:13 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
413 AM EDT Sat Jun 17 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
413 AM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near the
Michigan-Indiana border. Damaging wind gusts and large hail will
be possible along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
413 AM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near and south
of South Haven. Damaging wind gusts and large hail will be
possible along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be somewhat choppy with 2 to 4 foot waves expected
with westerly winds.

Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

Hoving

In the hours before

Local storm report, Jun 17, 2:19 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 SSW SPARTA            43.14N 85.72W
06/17/2017  M3.94 INCH       KENT               MI   COCORAHS

            APPROXIMATELY A 13 HOUR TOTAL.

&&

CAS
Special weather statement, Jun 17, 3:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
431 PM EDT SAT JUN 17 2017

MIZ052-172100-
Gratiot MI-
431 PM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY...

At 430 PM EDT, Doppler radar was tracking intensifying thunderstorms
along a line extending from near Ithaca to near Maple Rapids.
Movement was to the east at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Ashley...              Bannister...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy downpours are also occurring with these storms... along with
cloud to ground lightning. Seek shelter from lightning inside a
sturdy structure.

&&

LAT...LON 4312 8463 4329 8454 4329 8437 4312 8437
TIME...MOT...LOC 2029Z 269DEG 31KT 4329 8453 4312 8464

CAS

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gratiot

When
June 17, 3:40 PM EST to 3:42 PM EST
Where
Gratiot County, 2.31 mi NNE of Bannister
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
43.160, -84.410

An isolated severe thunderstorm produced wind damage that included roof damage to a couple of barns, a house and a mobile home. Several trees were also blown down. The damage occurred near the intersection of McClellan and Taft roads east northeast to the county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705367.